Back to Journals » Drug Design, Development and Therapy » Volume 11

Severe hypertriglyceridemia and colchicine intoxication following suicide attempt

Authors Lev S, Snyder D, Azran C, Zolotarsky V, Dahan A

Received 27 April 2017

Accepted for publication 28 September 2017

Published 22 November 2017 Volume 2017:11 Pages 3321—3324

DOI https://doi.org/10.2147/DDDT.S140574

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 3

Editor who approved publication: Dr James Janetka

Shaul Lev,1 David Snyder,2 Carmil Azran,3 Victor Zolotarsky,1 Arik Dahan4

1Intensive Care Unit, Rabin Medical Center, Petah-Tikva, 2Sackler School of Medicine NY/American Program, Tel-Aviv University, Tel Aviv, 3Clinical Pharmacy, Herzliya Medical Center, Herzliya, 4Department of Clinical Pharmacology, School of Pharmacy, Faculty of Health Sciences, Ben-Gurion University of the Negev, Beer-Sheva, Israel

Abstract: Colchicine overdose is uncommon but potentially life threatening. Due to its serious adverse systemic effects, overdose must be recognized and treated. We report a case of an 18-year-old female who ingested 18 mg (~0.4 mg/kg) of colchicine in a suicide attempt. The patient’s clinical manifestations included abdominal cramps, vomiting, pancytopenia, hypocholesterolemia, and rhabdomyolysis. Two unique manifestations of toxicity in this patient were profound and persistent, severe hypertriglyceridemia and electrolyte imbalance, mainly hypophosphatemia, with no other evident cause except the colchicine intoxication. Following intensive supportive treatment, including ventilator support, N-acetylcysteine, granulocyte colony stimulating factor, electrolyte repletion, and zinc supplementation, the patient made a complete recovery. Colchicine intoxication is a severe, life-threatening situation that should be followed closely in intensive care units. Severe changes in body functions can rapidly develop, as previously described in the literature. To our knowledge, this extremely elevated triglyceride level has never been reported without the administration of propofol, and requires further evaluation.

Keywords: colchicine, intoxication, hypophosphatemia, hypertriglyceridemia
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]